Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Muscle Cramps & Spasms From Potassium & Magnesium

By Hannah Rose

Cramping muscles are debilitating and painful. They can occur at any point during exercise or even when you are sedentary, but the pain of the cramp can last for several minutes. Afterwards the soreness of the muscle can make it difficult to continue participating in an activity as normal. Many different factors can cause muscle cramps, but potassium and magnesium levels aren't among them.

Causes

According to the American Academy of Orthopaedic Surgeons, the exact cause of cramps is often difficult to identify. But several different risk factors can increase your risk of and lead to muscle cramping. These include high temperatures, your exercise level -- intense exercise is more likely to lead to cramps -- dehydration and the amount of minerals in your body.

Traditional View

Potassium in particular has long been regarded as a means of treating muscle cramps; a common recommended solution for cramps has been to eat a banana, which is high in potassium. While this may prove beneficial in some cases, it isn't a cure-all. But it also isn't something that will increase your risk of a muscle cramp.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Electrolytes and Muscle Cramps

Potassium and magnesium are both electrolytes -- minerals used in electrical exchanges in your nerves and muscles. Without these nutrients, it is impossible to survive, let alone perform athletically. But potassium and magnesium do not cause or contribute to muscle cramps; in fact, having them in your body reduces your risk of cramping.

Considerations

Potassium and magnesium can be found through dietary sources, but you might also want to supplement your diet to make sure they're available to your muscles, particularly when you are performing long workouts. Consider drinking a sports drink containing these and other minerals. You can also take supplements if you have a nutritional deficiency, but get clearance from your doctor before starting to use them.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles